Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

On wellbutrin for depression. Reason for abdominal pain, vomiting and blood in stool?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5364 Questions
Most likely diagnosis? 35 year old female. 5'0. 110 lbs. generally good health. current moderate to severe stress level due to divorce & family medical issues. moderate depression. currently taking 150 mg Wellbutrin daily. Patient has been vomiting & defecating blood (blood both in stool & with stool) for the last 9 hours. Patient also has abdominal pain severe enough to have been given pain meds. Abdominal pain woke patient up in middle of night. A CT scan has been ordered.
Posted Sat, 16 Mar 2013 in Depression
Answered by Dr. Grzegorz Stanko 19 minutes later

Thank you for the query.

Most likely the reason of such bleeding is peptic ulcer. Especially if the blood in stool is black however in some cases the blood can be red (when diarrhea is also present). The pain should be located in upper middle abdomen. In some cases such bleeding can be also caused by small intestine vessel malformation.
The very first test which should be performed when GI bleeding appears is upper GI endoscopy, and if no findings colonoscopy. CT wont tell anything and should be done only if small intestine bleeding is possible.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Follow-up: On wellbutrin for depression. Reason for abdominal pain, vomiting and blood in stool? 30 minutes later
Thanks for your quick reply. Very helpful information. Would the probable fiagnosis change if bleeding was only with stool, but not in stool & all the other symptoms were the same? Thanks.
Answered by Dr. Grzegorz Stanko 6 minutes later

Blood with stool (on the surface of it or on the toilet paper) which is bright red, fresh, is most likely caused by hemorrhoids. Rectal polyp or rectal cancer can also be a reason.
Blood mixed with the stool and bright red is caused by large intestine tumors or inflammatory bowels disease (like Crohn`s disease).
Dark blood mixed with the stool or tarry stool is caused by bleeding from upper digestive tract (peptic ulcer, small intestine vessel). Bloody vomits are caused by either peptic ulcers or esophagus varices (due to liver cirrhosis).
Depending of the probable source, colonoscopy or endoscopy is the first step in diagnostics.

Hope this will help.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor